Wednesday, December 30, 2009

Slightly, Sort Of, Semi Discouraged

As my faithful and dearly appreciated long time readers know, I have COPD. (Chronic Obstructive Pulmonary Disease.) This is a condition that almost always affects either former or current smokers.

Since I've never smoked or lived around smokers, my pulmonolgist calls me "an anomaly in the COPD world." (What an honor, right?) My lungs are currently functioning at about 60% of what is normal for a woman my age and I have been told that I am a possible candidate for a double lung transplant down the road.

Having COPD (and--for me at least--its accompanying vocal problems) has qualified me to have some really fun medical tests done, like the one where they stuck a camera up my nose and down my throat to take pictures of my vocal chords. O happy day.


The only reason I'm smiling in this picture is because it is merely a posed shot with the camera going in just a little bit. When they actually put it all the way in, I was not smiling. Trust me on that.



A couple months ago, our insurance changed and when it did, my monthly inhaler bill went from $50 a month to $180 a month.

And I thought to my little ol' self, "Well, I'm feeling okay and I'm not really all that convinced that the inhaler made that much of a difference and it's terribly expensive. So I think I'm just going to get off it for a while and see how I do."

On the positive side of things, getting off the inhaler made my voice really strong. I could sing without vocal strain and fatigue and I cannot tell you how much I loved that feeling. It was a dose of happiness to my song-singin' soul.

However. After about a month, my lungs started not being so happy. I would try to get through a rehearsal at church, and end up having to breathe about every four words. NOT a good thing.

Steve didn't know I had gone off the inhaler but when he realized the kinds of problems I was having and realized what I had done, he marched himself over to our new pharmacy and filled the prescription himself. And he also gave me a loving husbandly lecture about consisent inhaler useage in the process.

Sigh.

So I'm back on the expensive inhaler. And yes, my lungs are operating a bit better--relatively speaking.

However, for the past few days, I've been dealing with on again, off again hoarseness and vocal issues and it just makes me crazy.

'Cause you know what? I'm sort of fond of talking. And singing.

But I'm also sort of extra fond of breathing, too. It really frustrates me that I have to choose between the two. And that is why I am slightly, sort of, semi discouraged right now.

I know that writing about this will not solve anything and it won't make my problems go away. But knowing that I have people reading this who care and are concerned makes me feel a bit better. And also, knowing that there are people out there whose health problems are a bazillion times worse than mine makes me thankful for the fairly good health that I DO enjoy.

So that's all I really have to say on the subject for the moment. I knew I hadn't mentioned my lung issues in a while and I just wanted to let you know what was going on.

In the meantime, I will continue to appreciate every single breath I take.

______________________

In other news, Meagan, Steve and Nathan arrived safe and sound last night, splattered with paint and fatigue. Despite their tiredness (after working two full days on the house) we still had a fun night together, full of many giggles and guffaws.

And with this delightful twosome around, there will be many more giggles to come.





13 Had Something To Say (Just click here!):

Jan said...

Just want you to know, Becky, that I'm one of the people who care!

Anonymous said...

Becky, I am another of those who care . . . here's to a happy, HEALTHY New Year for all!

Linda in Pittsburgh

Anonymous said...

Becky, do you rinse your mouth after using that inhaler? I have a friend who would always lose her voice after using her Advair inhaler if she forgot to do that...

Kim in TN

Redeemed1 said...

I'm another who cares and will be praying for you.
Several different inhalers can cause thrush (like an infant gets) - Advair being the worst of them. I hate using that one as it does always effect my voice (mostly in singing) but I also like breathing!

Lisa said...

Praying for you. God can turn this thing around for you and make your lungs work at 100 percent! I will be praying and believing this. In Jesus' Name! :)

Hugs,
Lisa

Anonymous said...

I've done the same thing, secretly going off of medications to save money. So many very good, hard working people cannot afford their health care. It seems everyone's a bit confused about what to do about it, but I think most of us agree that something needs to be done. You are a good hearted and hard working person who definitely deserves to be able to breathe! Best of luck.

MaryH said...

Becky, count me in the caring group - and that group is huge! I wish I knew an answer. I don't. But I do know how to pray and will certainly do that for you.

Enjoy your family and I hope you have many more laughs.

becky m said...

maybe try half using it. since fully using it makes lungs happy and not using it makes voice happy...maybe half using it will make both happy?

Pam D said...

I hate to think that you even have to make a choice, Becky. I love your voice and just can't imagine it not being used to glorify God here on earth. But our perspective is eternal, and I KNOW that He will fully enjoy your talents on the other side, as you and your dad once again make sweet music together. In the meantime, I'm praying that somehow the doctors will find some missing pieces to your particular medical puzzle that will improve both breathing AND singing. btw.. I gave one of your Like a Blanket CDs to a friend who is on staff at The Lightouse Retreats; she is thinking that it might be something that they would like to give to the families. In the meantime, I have a couple of folks that I would love to get a CD for, who have children who have relapsed. I'll email you.
Wishing you a New Year filled with unexpected joy.. with overflowing blessings.. and with the guiding light of Christ continuing to direct your steps (and SO grateful that you found the right door in that long, dark hallway....)
{{{Hugs}}}

Nancy(bratt) said...

Becky
I am another one that cares for you. I love you guys and you mean a lot to me. When my pain reaches agony, my Mom reminds me to "Just Keep Swimming". And to be honest, there are days when I doubt I can do even that. Now that my fingers are beginning to hurt, I may lose the ability to type or write. Dont lose hope sweet Becky. 'just keep swimming'
love
Nancy

Sue G said...

As I read through the comments on your post, I am touched by the loving support you have surrounding you. I know the soothing words of faith and friendship light the way in times of darkness...even in times when things just dim a bit but aren't really dark. How God must love you to give you so many earthly angels to remind you of His protection!

Your voice may be interrupted at times, Becky, but it will never be stilled. . . because God uses your voice to reach and touch others, whether it be through vocalization, singing, or your writing.

He would never silence your heart.

A Mom's Serious Blunder said...

I am so glad you can also have a voice with your written words. Just don't have any manicuring accidents but if you are anything like me you haven't had a maicure in a very long time. I will pray specifically for no progression and miraculous healing.

Anonymous said...

You might be able to reduce some of the inhaler-induced hoarseness by using a chamber or spacer with the inhaler. The chemicals and dose are the same, but the delivery mechanism is a bit gentler when you use one of these attachments. I find I cough less immediately after using my inhaler if I use one of these; maybe it would help you.